James earned a BSc with Honours from the University of Melbourne, and a PhD from the University of Newcastle, both in mathematics. His research interests span special functions, computer algebra, and number theory. He has published a number of papers on random walks, and co-authored a book on lattice sums. He has taught Probability, Statistics, and leads the freshmore mathematics courses at SUTD.



  • J. M. Borwein, R. C. McPhedran, M. L. Glasser, J. Wan and I. J. Zucker, Lattice sums: then and now, Encyclopedia of Mathematics and its Applications 150, Cambridge University Press, in: Encyclopedia of Mathematics and its Applications 150, Cambridge University Press (2013)

Selected Publications

  • J. M. Borwein, D. Nuyens, A. Straub and J. Wan, Some arithmetic properties of short random walk integrals, Ramanujan Journal 26 (2011), 109-132
  • J. M. Borwein, A. Straub and J. Wan, Three-step and four-step random walk integrals, Experimental Mathematics 22 (2013), 1-14
  • J. M. Borwein, A. Straub, J. Wan and W. Zudilin, with an appendix by D. Zagier, Densities of short uniform random walks, Canadian Journal of Mathematics 64 (2012), 961-990
  • H. H. Chan, J. Wan and W. Zudilin, Legendre polynomials and Ramanujan-type series for 1/pi, Israel Journal of Mathematics 194 (2013), 183-207
  • J. Wan and W. Zudilin, Generating functions of Legendre polynomials: a tribute to Fred Brafman, Journal of Approximation Theory 164 (2012), 488-503
  • H. H. Chan, J. Wan and W. Zudilin, Complex series for 1/pi, Ramanujan Journal 29 (2012), 135-144
  • D. Borwein, J. M. Borwein, M. L. Glasser and J. Wan, Moments of Ramanujan’s generalized elliptic integrals and extensions of Catalan’s constant, Journal of Mathematical Analysis and Applications 384 (2011), 478-496
  • D. Borwein, J. M. Borwein, J. Wan and A. Straub, Log-sin evaluations of Mahler measures II, INTEGERS 12A (2012), #A5, 30 pages
  • J. Wan, Moments of products of elliptic integrals, Advances in Applied Mathematics 48 (2012), 121-141
  • J. Wan, Some notes on weighted sum formulae for double zeta values. Proc. of the Int. Number Theory Conf. in Memory of Alf van der Poorten (2013), in Springer Proceedings in Mathematics & Statistics 43 (2013), 361-379
  • J. Wan, Hypergeometric generating functions and series for 1/pi. ISSAC 2013, Communications in Computer Algebra 47 (2013), 114-115
  • J. Wan, Series for 1/pi using Legendre’s relation, Integral Transforms and Special Functions 25 (2014), 1-14
  • M. Rogers, J. Wan, and I. J. Zucker, Moments of elliptic integrals and critical L-values, Ramanujan Journal 37 (2015), 113-130
  • J. Wan and I. J. Zucker, Integrals of K and E from lattice sums, Ramanujan Journal 40 (2016), 257-278
  • S. Cooper, J. Wan and W. Zudilin, Holonomic alchemy and series for 1/pi, Proceedings for ALLADI60 (2017), 179-205
  • D. Stenlund and J. Wan, Some double sums involving ratios of binomial coefficients arising from urn models, Journal of Integer Sequences 22 (2019), Article 19.1.8

Research Interests

  • Special functions
  • Number theory
  • Computer algebra
  • Classical analysis
  • Random walks
  • Lattice sums